Tuesday, November 13, 2012


I haven't been very active online because I have made a lot of changes in the past couple of months.  As I mentioned before, I underwent weight loss surgery in late October.  In preparation for that  and because I had gotten the word that I may no longer need the medication, I slowly, over 2 months,  weened myself off the SSRI I have been taking for about 14 years for atypical migraine. The medication had a side effect of raising blood pressure, so I have also been on blood pressure meds for 14 years.

Well now I am down 40 pounds, I am off all medications and although my BP is only in the "fair" range, I am sure it will improve when I am completely healed and can get back into exercise in a more vigorous manner. 

Coming off an SSRI - I was on Effexor - is not easy.  I am still, 5 weeks since my last tiny dose, experiencing side effects.  I did a lot of research on how to come off Effexor because it seems the medical community, including my doctor, does not know how debilitating the side effects of even a missed dose can be.  But going online taught me that "brain zaps" and other side effects were not just an issue for me and I got good advice.

I have been healing and making my way back into normal days since the surgery - 3 weeks ago today. I am back to working 5-6 hours a day before I go home for a little nap.  Naps are new for me.  Never was a napper even when my kids were little. 

So - all this good, positive news and yet I am feeling a bit down and negative.  I realized that not feeling good makes me feel cranky and I have to be careful not to dwell in that.  But I came back to my job and don't like it much; I am finding things and people irritating and I don't want to be there all day.

I'm not excited for the holidays. I want to pull the blankets over me and wait until January when all the hoopla is over.  Not like me at all!  So I am hoping two things - One: that as I continue to heal my attitude will continue to improve and, two: that the SSRI I was taking for atypical migraine wasn't also keeping depression at bay without my realizing it!


smalltownme said...

Good luck with everything!

knittergran said...

Well, you sure are dealing with a lot at once!
I wish you success and wouldn't one less prescription in life be great? I know it would be for me.

cookingwithgas said...

wishing you some healing not only with your body but the mental healing as well. Give it all the time you need.

hokgardner said...

Your body has a lot to adjust to. Congratulations on the weight loss. That's awesome.

And maybe you just need a different SSRI? The stuff I had taken for year quit on me suddenly. That wasn't a fun time.

Jenn @ Juggling Life said...

I would certainly be talking to your doctor about the medication. I'm not sure why it was so important for you to come off of it. Was there a medical reason tied to the weight loss?

It's good to hear you're on the mend.

Jennifer (Jen on the Edge) said...

My word, that is a lot to juggle. But you are aware of what's going on, which is good because you know that this is all short-term and hopefully you'll be feeling more normal soon.

Congrats on the weight loss and improved health!

shrink on the couch said...

Down 40 pounds - wow! Big time kudos to you. But sorry it's come with a price. I have heard many complaints about those brain zapping and mood lowering (irritability, impatience) side effects of withdrawal from SSRIs in particular Effexor. I hope by now you're feeling better on all sides of the equation.

All this aside? Your blanket pulling idea sounds spot on for me, too.